Febrile non-haemolytic or allergic reactions occur in 0.1-30% of transfusions; physicians often premedicate patients with acetaminophen or diphenhydramine to prevent these reactions. The effectiveness of this practice has not been demonstrated. In this retrospective review of all transfusions at our institution during 2002, 385 patients received 7900 evaluable leucoreduced, irradiated blood products (4280 single-donor apheresis platelets and 3620 packed red blood cells). Febrile reactions occurred in 0.95% of 4108 transfusions with, and 0.53% of 3792 transfusions without, acetaminophen premedication. Allergic reactions occurred in 0.90% of 4315 transfusions with, and 0.56% of 3585 transfusions without, diphenhydramine premedication. In a multivariate analysis that adjusted for age, patient category, transfusion location, product, transfusion history, and reaction history, premedication with acetaminophen was associated with a statistically non-significant increase in the odds of a febrile reaction (odds ratio 1.74; 95% confidence interval 0.71-4.23; P = 0.22), and diphenhydramine with a non-significant increase in allergic reactions (odds ratio 1.74; 95% confidence interval 0.99-3.06; P = 0.054). Reactions occurred in only 1.3% of the 518 transfusions to patients with a history of two or more prior reactions. Febrile and allergic transfusion reactions were rare in paediatric patients transfused with leucoreduced, irradiated blood products, whether premedication was used or not.